Alert archive / Florida / Special Marine Warnings in 2012

Special Marine Warning 252, NWS Miami, FL

July 20, 2012

NWS Miami, FL issued this special marine warning at Jul 20, 2012, 7:38 PM EDT. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2012, 7:38 PM EDT (23:38 UTC)
Expired
Jul 20, 2012, 9:15 PM EDT
In force
97 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

The radar

The Miami radar (KAMX), 149 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMIA), launched 12:00Z, 11.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3404 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3404 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WHUS52 KMFL 202338
SMWMFL
GMZ656-676-210115-
/O.NEW.KMFL.MA.W.0252.120720T2338Z-120721T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MIAMI FL
738 PM EDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM
  WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM

* UNTIL 915 PM EDT

* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...CAPABLE OF PRODUCING STRONG WINDS OF 34 KNOTS OR
  GREATER...ABOUT 5 NM NORTHWEST OF MARCO ISLAND...MOVING SOUTHWEST
  AT 5 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AS THUNDERSTORMS MOVE OVER THE WATER...MARINERS CAN EXPECT STRONG
GUSTY WINDS...HIGH SEAS...DANGEROUS LIGHTNING...AND HEAVY RAIN. MOVE
TO SAFE HARBOR OR STAY CLOSE TO SHORE UNTIL THE STORM PASSES. IF
CAUGHT ON THE OPEN WATER...MAKE SURE ALL SAFETY GEAR IS AVAILABLE AND
LIFE JACKETS ARE BEING WORN BY YOU AND YOUR CREW.

FREQUENT TO EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. IF
CAUGHT ON THE OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM
UNGROUNDED METAL OBJECTS.

&&

LAT...LON 2630 8182 2617 8181 2614 8178 2607 8179
      2604 8177 2604 8174 2601 8174 2598 8170
      2598 8166 2595 8171 2596 8172 2593 8173
      2567 8215 2611 8238
TIME...MOT...LOC 2338Z 058DEG 6KT 2600 8180

$$
CWC

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special marine warning went out at Jul 20, 7:33 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 20, 7:33 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
733 PM EDT FRI JUL 20 2012

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE EAST COAST TERMINALS
THROUGHOUT THE FORECAST PERIOD. EASTERLY FLOW WILL CONTINUE AROUND
10 KNOTS BEFORE DIMINISHING LATER THIS EVENING. SHOWER AND
THUNDERSTORM ACTIVITY NEAR KAPF WILL BEGIN TO DIMINISH AFTER 00Z
AND VFR CONDITIONS WILL BEGIN TO RETURN LATER THIS EVENING.
EASTERLY FLOW WILL CONTINUE ON SATURDAY AND INCREASE TO 10 TO 15
KNOTS ACROSS THE EAST COAST TERMINALS. SHOWER AND THUNDERSTORM
ACTIVITY IS EXPECTED TO REMAIN ACROSS INLAND AND WEST COAST AREAS
DURING THE AFTERNOON HOURS. WINDS AT KAPF ON SATURDAY AFTERNOON
WILL SHIFT TO THE SOUTHWEST AS THE WEST COAST SEA BREEZE DEVELOPS.

&&

.PREV DISCUSSION... /ISSUED 658 PM EDT FRI JUL 20 2012/

UPDATE...THE LATEST ANALYSIS OF THINGS HAS CHANGED SOMEWHAT,
ALTHOUGH THE OVERALL FORECAST IN TERMS OF POPS/TEMPS STILL LOOKS
ON TRACK. IN LOOKING AT THE LATEST VISIBLE SATELLITE
IMAGERY...ANOTHER SAHARAN AIR LAYER/SAL IS SEEN ALREADY MOVING
INTO THE SE BAHAMAS...AS EVIDENCED BY A MILKY APPEARANCE ON
SATELLITE. THIS SAL IS QUITE EXTENSIVE AND MODEL FORECAST
TRAJECTORIES TAKE THIS AIRMASS INTO SOUTH FL BEGINNING ON
SATURDAY, THEN REMAINING ACROSS SOUTH FL THROUGH MUCH OF NEXT
WEEK. SO A RETURN TO HAZY SKIES IS EXPECTED. MEANWHILE, THE LATEST
TAFB ANALYSIS PLACES A TROPICAL WAVE ACROSS CENTRAL CUBA. THIS
FEATURE WILL CONTINUE MOVING WEST, BYPASSING SOUTH FLORIDA TO THE
SOUTH OVERNIGHT. HOWEVER, A TROUGH ALOFT ALONG WITH INCREASED
MOISTURE IN THE VICINITY OF PUERTO RICO, IS EXPECTED TO MOVE WEST
NORTHWEST AND ACROSS SOUTH FL ON SUNDAY. HOWEVER, MOISTURE WILL
GRADUALLY INCREASE TONIGHT-SATURDAY AS WELL. THE RESULT WILL BE
AN INCREASING CHANCE OF THUNDERSTORMS ACROSS SOUTH FL SAT-SUN.

IT WILL BE INTERESTING TO SEE HOW STRONG TSTORMS BECOME THIS
WEEKEND AS WE HAVE BOTH A SAL AND MOISTURE MOVING IN. THIS
COMBINATION COULD RESULT IN VERY ACTIVE THUNDERSTORMS ACROSS SOUTH
FL THIS WEEKEND. SOMETHING TO KEEP AN EYE ON.

/GREGORIA

PREV DISCUSSION... /ISSUED 246 PM EDT FRI JUL 20 2012/

.SOME RAINFALL POSSIBLE THIS WEEKEND BEFORE DRIER AND HOTTER
WEATHER RETURNS TO THE AREA FOR NEXT WEEK...

SHORT TERM...
THE SAHARAN AIR (DUST) LAYER HAS MOVED WEST OF SOUTH FLORIDA THIS
AFTERNOON ALLOWING FOR SOME LOW LEVEL MOISTURE TO WORK INTO THE
CWA FROM THE BAHAMA ISLANDS. THIS HAS ALLOWED FOR A FEW SHOWERS TO
DEVELOP OVER EXTREME SOUTHERN PORTIONS OF THE CWA EARLY THIS
AFTERNOON ALONG THE WEST AND EAST COAST SEA BREEZES.

THE SHOWERS, AND EVEN A FEW THUNDERSTORMS, SHOULD CONTINUE TO
DEVELOP ALONG THE SEA BREEZES THROUGH THE AFTERNOON HOURS AND
AFFECT MAINLY THE INTERIOR AND WEST COAST METRO AREAS. SO WILL
CONTINUE TO KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER
THE INTERIOR AND WEST COAST METRO AREAS.

ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON
SHOULD BE GONE BY EARLY THIS EVENING AS THE HEATING OF THE DAY IS
LOST. THE ONLY EXCEPTION TO THIS WOULD BE FOR THE EAST COAST METRO
AREAS WHERE A FEW SHOWERS COULD WORK INTO THE THIS AREA FROM THE
ATLANTIC WATERS ON THE EASTERLY FLOW. SO WILL KEEP THE WEATHER
DRY OVER MOST OF THE CWA TONIGHT...EXCEPT FOR A 10 PERCENT CHANCE
ALONG THE EAST COAST METRO AREAS.

FOR THIS WEEKEND...A TROPICAL WAVE OVER THE CENTRAL CARIBBEAN SEA
WILL CONTINUE TO MOVE WEST NORTHWEST AND THROUGH SOUTH FLORIDA
LATE THIS WEEKEND. THIS WILL ALLOW FOR PWATS TO CONTINUE TO
INCREASE OVER THE CWA THROUGH THE WEEKEND...POSSIBLY UP TO 2
INCHES FOR SUNDAY. THEREFORE...THE SLIGHT TO LOW-END CHANCE POPS
WILL CONTINUE THROUGH SATURDAY...THEN INCREASE TO 50 PERCENT
BEGINNING SUNDAY ACROSS THE AREA. AS CONFIDENCE CONTINUES TO
INCREASE...POPS MAY GRADUALLY INCREASE FURTHER IN LATER FORECAST
RUNS IF THE SHORT RANGE MODELS CONTINUE TO SHOW THIS TROPICAL WAVE
MOVING THROUGH THE AREA.

LONG TERM...
THE TROPICAL WAVE OVER SOUTH FLORIDA LATE THIS WEEKEND WILL CONTINUE
TO MOVE WEST NORTHWEST AWAY FROM SOUTH FLORIDA EARLY NEXT WEEK.
THIS WILL ALLOW FOR POPS TO DECREASE OVER SOUTH FLORIDA EARLY NEXT
WEEK WITH MAINLY SLIGHT CHANCE TO LOW END CHANCE.

ANOTHER SAHARAN AIR (DUST) LAYER OVER CENTRAL ATLANTIC WATERS WILL
ALSO WORK WEST NORTHWEST AND POSSIBLY INTO SOUTH FLORIDA FOR
MIDDLE TO END OF NEXT WEEK. THIS SAHARAN AIR MASS WILL BRING DRIER
AND HOTTER WEATHER BACK TO SOUTH FLORIDA FOR THE MIDDLE TO END OF
NEXT WEEK. THE LATEST LONG RANGE FORECAST MODELS ARE SHOWING THAT
THE PWAT VALUES WILL BE IN THE 1 TO 1.2 INCH RANGE FOR MIDDLE TO
END OF THIS WEEK. THIS IS 2 STANDARD DEVIATIONS BELOW THE NORMAL
PWAT OF 1.85 INCHES. SO WILL LOWER THE POPS TO 10 PERCENT OVER ALL
OF THE CWA FOR MIDDLE TO END OF NEXT WEEK. THESE POP NUMBERS ARE
ALSO WELL BELOW THE NORMAL AVERAGE POPS OF 40 PERCENT FOR THIS
TIME OF YEAR OVER SOUTH FLORIDA.

MARINE...
THE WINDS WILL BE FROM THE EAST TO SOUTHEAST AT 10 TO 15 KNOTS
TONIGHT OVER ALL OF THE LOCAL WATERS BEFORE INCREASING TO BREEZY
CONDITIONS ALONG THE ATLANTIC WATERS SATURDAY NIGHT INTO SUNDAY.
THIS WILL ALLOW FOR THE ATLANTIC SEAS TO INCREASE FROM 2 TO 3 FEET
TONIGHT TO 3 TO 5 FEET BY SATURDAY NIGHT INTO SUNDAY. FOR THE GULF
WATERS...THE SEAS WILL REMAIN AT 3 FEET OR LESS THROUGH THE WEEKEND.

THE THREAT OF RIP CURRENTS WILL ALSO CONTINUE THROUGH THE WEEKEND
ALONG THE EAST COAST BEACHES OF SOUTH FLORIDA...DUE TO THE
EASTERLY WINDS.

FIRE WEATHER...
THE RELATIVE HUMIDITIES THIS WEEKEND WILL REMAIN ABOVE THE 35
PERCENT CRITICAL VALUE...DUE TO THE TROPICAL MOISTURE WORKING INTO
THE AREA. SO NO PROBLEMS ARE EXPECTED WITH THE FIRE WEATHER OVER
SOUTH FLORIDA THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  80  90  80  89 / 10 20 30 50
FORT LAUDERDALE  81  90  81  89 / 10 20 30 50
MIAMI            80  91  80  90 / 10 20 30 50
NAPLES           77  92  77  91 / 20 30 20 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...57/DG
AVIATION/RADAR...55/CWC
Hazardous weather outlook, Jul 20, 9:58 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
958 AM EDT FRI JUL 20 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210300-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
958 AM EDT FRI JUL 20 2012

...HEAT INDICES OF 100 TO 108 ARE EXPECTED TODAY OVER SOUTH FLORIDA...
...ISOLATED STORMS INTERIOR AND WEST COAST AREAS THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS EAST COAST BEACHES TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: ISOLATED THUNDERSTORMS CAN BE EXPECTED IN INTERIOR
AND WEST COAST METRO AREAS THIS AFTERNOON. THE MAIN IMPACTS WILL
BE FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY RAINFALL, SMALL HAIL
AND GUSTY WINDS.

TEMPERATURES: MAXIMUM AFTERNOON TEMPERATURES IN THE LOWER TO MID 90S,
COMBINED WITH RELATIVE HUMIDITY, COULD LEAD TO HEAT INDICES OF 100
TO 105 ACROSS MOST OF SOUTH FLORIDA WITH THE HIGHEST READINGS IN
THE INTERIOR NEARING 108.

RIP CURRENTS: EASTERLY WINDS OF 10 TO 15 MPH ALONG WITH LOW TIDE
TODAY WILL LEAD TO A MODERATE RISK OF RIP CURRENTS ALONG THE EAST
COAST BEACHES OF SOUTH FLORIDA TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY, ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS AND MAINLY IN THE INTERIOR AND WEST.
LOCALLY HEAVY RAINFALL, OCCASIONAL TO FREQUENT LIGHTNING STRIKES,
AND GUSTY WINDS WILL BE POSSIBLE. A FEW OF THE THUNDERSTORMS COULD
BECOME STRONG.

WARMER TEMPERATURES, COMBINED WITH RELATIVE HUMIDITY, COULD LEAD
TO HEAT INDICES OF 100 TO 105 IN ALL AREAS WITH THE HIGHEST READINGS
IN THE INTERIOR THROUGH PERIOD.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:48 PM EDTSpecial Weather StatementMFLCollier27 min
Jul 20, 7:51 PM EDTSevere Thunderstorm WarningMFLCollier22 min

Nearby

Special Marine Warnings in Florida, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.